Illinois, 2010

Cold in Illinois, December 27 to 29, 2010

December 27 to 29, 2010 · NWS LOT · 2 events in 2 counties and zones

A 36 year old male died in Tinley Park from hypothermia on December 28th. Low temperatures were in the lower teens.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 36 year old male died in Tinley Park from hypothermia on December 28th. Low temperatures were in the lower teens. A 90 year old woman was found dead in her home in Crest Hill in Will County. The temperature inside the home was 50 degrees. Low temperatures on December 28th and December 29th were in the lower to middle teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 5:40 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 27, 5:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
540 PM CST MON DEC 27 2010

.DISCUSSION...
221 PM CST

FORECAST CONCERNS IN THE SHORT TERM FOCUS AROUND PESKY STRATUS AND
FOG...THEN ATTENTION TURNS TO MAJOR WARM UP AND STORM SYSTEM
COMING THROUGH LATE IN THE WEEK.

THIN SHALLOW STRATUS HAS BEEN ERODING/CLEARING ACROSS WI AND
POCKETS OF NORTHERN IL AND IN..YET REMAINS SOLID OVER AREAS OF
EAST AND CENTRAL IL AND FAR WESTERN IN. THIS BEST SEEN ON 11U-3.9U
IR CHANNEL. SHALLOW INVERSION KEEPING MOISTURE TRAPPED. USING
BUFKIT/MODEL SOUNDINGS...THE INVERSION REMAINS IN PLACE THROUGH
WED...AND SHOULD ACTUALLY STRENGTHEN AS LOW LEVEL WAA GETS GOING
TUE AND TUE NIGHT. AREAS THAT HAVE CLEARED OUT THIS AFTERNOON WILL
LIKELY FILL BACK IN OVERNIGHT WITH LOW STRATUS AND AREAS OF LIGHT
FOG. MOS NOT PICKING UP ON THIS VERY WELL. HAVE TRENDED TO MOSTLY
CLOUDY AND ADDED AREAS OF FOG FOR LATE TONIGHT INTO TUE
MORNING...AND AGAIN TUE NIGHT INTO WED MORNING. THIS WILL ALSO
IMPACT TEMPS. AT MID AFTERNOON...TEMPS ONLY IN LOW TO MID TEENS
MOST AREAS...EVEN WITH SUNSHINE. IF CLOUDS DONT REFORM TEMPS COULD
DROP TO AROUND ZERO OR COLDER..BUT BASED ON EXPECTED FOG AND
STRATUS..WILL NOT GO QUITE THAT COLD TONIGHT. NOT MUCH RECOVERY
FOR TUE WITH MAX TEMPS ONLY IN LOW TO MID 20S. AMOUNT OF CLEARING
OF STRATUS WILL ALSO IMPACT HIGHS TUE. OBVIOUSLY THERE IS
POTENTIAL FOR BIG TEMPERATURE BUSTS NEXT COUPLE DAYS.

THEN ATTENTION TURNS TO LARGE SCALE PATTERN SHIFT AS TROF DEVELOPS
OVER WEST COAST AND RIDGE BUILDS OVER EASTERN US. A WEAK SHORT
WAVE FORECAST TO MOVE OUT OF THE SOUTHERN PLAINS WEDNESDAY. THIS
MAY BRING SOME LIGHT PRECIP TO MAINLY THE SOUTHEAST PART OF THE
FORECAST AREA WEDNESDAY NIGHT. TEMPERATURE PROFILES ARE FAVORABLE
FOR SOME LIGHT FREEZING RAIN OR DRIZZLE INITIALLY UNTIL COLUMN
SATURATES...THEN AS TEMPERATURES AND DEWPOINTS RISE TO LOW
30S...SHOULD JUST BE LIGHT RAIN OR DRIZZLE BY THURSDAY MORNING. AS
WARM MOIST AIR ADVECTS IN OVER DEEP SNOW COVER...EXPECT EXTENSIVE
FOG AND STRATUS WEDNESDAY NIGHT AND THURSDAY. THIS SHOULD RAPIDLY
ERODE SNOW COVER WEDNESDAY NIGHT THROUGH FRIDAY. GFS AND ECMWF SEEM TO
BE IN SURPRISINGLY CLOSE AGREEMENT IN LOCATION AND TIMING OF LOW
MOVING UP FROM CENTRAL PLAINS TO UPPER MISSISSIPPI VALLEY
FRIDAY...AND COLD FRONT WHIPPING THROUGH FRIDAY EVENING. MODELS PULL
NEAR 50 DEGREE DEWPOINTS INTO IL FRIDAY AFTERNOON AND EVENING.
WENT WITH MODEL CONSENSUS FORECAST WITH TEMPS IN MID 40S TO NEAR
50 FRIDAY...BUT ONCE SNOW FIELD ERODES AWAY...TEMPS COULD SHOOT UP
INTO THE 50S. HAVE ADDED THUNDER TO THE FORECAST FOR WED AFTERNOON
AND EVENING. TOO EARLY TO GET EXCITED ABOUT SEVERE WEATHER THIS
FAR OUT...BUT CERTAINLY WILL HAVE TO BE WATCHED CLOSELY. ALSO HAVE
TO WATCH THE FLOOD POTENTIAL. SNOW CORES FROM COOP SITES THIS
MORNING INDICATING 1/2 INCH TO 1 1/2 INCHES OF WATER LOCKED UP
IN SNOW PACK. AN ADDITIONAL 1/2 INCH OF RAIN COULD CAUSE SOME
FLOODING ISSUES. FORTUNATELY THE DRY SUMMER AND FALL HAS KEPT
RIVERS LOW.

MODELS INDICATING VERY SHARP AND RAPID TEMPERATURE DROP FRIDAY
NIGHT WITH FROPA. RAIN MAY CHANGE TO SNOW BRIEFLY...BUT
PRECIPITATION SHOULD BE ENDING AS COLD AIR ARRIVES. TEMPERATURES
WILL LIKELY BY STEADY OR FALLING SATURDAY. THERE MAYBE SOME
LINGERING LIGHT SNOW SHOWERS SATURDAY IN COLD CYCLONIC
FLOW...OTHERWISE IT LOOKS TO BE DRY SUNDAY INTO EARLY NEXT WEEK.

ALLSOPP

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* POTENTIAL FOR IFR OR LOWER CONDITIONS DEVELOPING TONIGHT
* POTENTIAL FOR IFR OR LOWER LINGERING INTO TUESDAY

IZZI

//DISCUSSION...UPDATED 00Z...

VERY CHALLENGING FORECAST TONIGHT INTO TUESDAY WITH THE POTENTIAL
FOR STRATUS AND/OR FOG DEVELOPING.

ONE BANK OF IFR STRATUS SOUTH OF CHICAGO TERMINAL EXTENDING DOWN
ACROSS EASTERN ILLINOIS IS DRIFTING EAST AND AWAY FROM MDW/ORD.
HOWEVER...WITH THE ADVENT OF DIURNAL COOLING OF BOUNDARY LAYER
WOULD ANTICIPATE THAT THIS STRATUS WILL BEGIN TO RE-EXPAND AND
COULD EVENTUALLY PROPAGATE/DEVELOP BACK UPSTREAM INTO ORD/MDW.
WHERE EVER STRATUS DOESNT RE-DEVELOP...SHOULD SEE VSBYS GRADUALLY
FALL TONIGHT WITH DEVELOPMENT OF SOME FOG WITH RADIATIONAL COOLING
OVER FRESH SNOW PACK AND ONLY MODEST BOUNDARY LAYER FLOW.
GENERALLY TRENDED ORD/MDW/DPA FORECAST THIS DIRECTION WITH LIGHT
FOG DEVELOPING FOLLOWED BY IFR STRATUS LATER TONIGHT. SHOULD BE
NOTED THAT THIS FORECAST IS SOMEWHAT OF A COMPROMISE BETWEEN TWO
WIDELY VARYING EXTREMES WHICH ARE BOTH PLAUSIBLE FORECAST...ONE
BEING LIFR OR LOWER CONDITIONS DEVELOPING LATER TONIGHT AND THE
OTHER POSSIBILITY BEING CONDITIONS REMAINING VFR.

FARTHER WEST A SMALL BANK OF LIFR STRATUS OVER NW IS MOVING NE AND
SHOULD ALSO DEVELOP AND EXPAND TONIGHT. WOULD THINK THAT THIS
STRATUS DECK WILL STAND A GOOD CHANCE OF BUILDING TO THE SFC AS
DENSE FZFG AS BOUNDARY LAYER COOLS. THIS STRATUS (AND LIKELY
DEVELOPING FZFG) WOULD STAND A REASONABLY GOOD CHANCE OF REACHING
RFD THIS EVENING AND HAVE TRENDED THE RFD IN THIS DIRECTION. IN
FACT...AM PROBABLY A BIT TOO OPTIMISTIC WITH RFD TAF AND COULD SEE
RFD BOTTOMING OUT AT VLIFR TONIGHT.

WHAT MAKES THIS SUCH A TOUGH FORECAST IS THAT GUIDANCE ALL
MAINTAINS ESSENTIALLY VFR CONDITIONS THROUGH THE NEXT 24
HOURS...WHICH IS VERY SUSPECT AND MAKES MOS GUIDANCE NOT
ESPECIALLY USEFUL.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* EXCEEDINGLY LOW CONFIDENCE IN CEILING/VISIBILITY FORECAST BEYOND
  FIRST FEW HOURS OF TAF.

IZZI

//OUTLOOK FOR ORD/MDW FOR 06Z WEDNESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY NIGHT...MVFR CIGS/VIS IN BR.

WEDNESDAY...MVFR CIGS THRU THE DAY. IFR CIGS/VIS WITH RA/FZRA/FG
DEVELOPING IN THE EVENING.

THURSDAY...IFR OR LOWER WITH DZ/FG AND POSSIBLE -RA.

FRIDAY...IFR CIGS/VIS IN FG/RA W/STRENGTHENING SE WINDS.

SATURDAY...STRONG SW WINDS WITH CHC OF MVFR CIGS.

SUNDAY...VFR.

IZZI

&&

.MARINE...

154 PM...SEVERAL FORECAST CONCERNS THIS PERIOD WITH GALES POSSIBLE
SATURDAY AND SATURDAY NIGHT.

A COMPLEX PRESSURE GRADIENT WILL PERSIST INTO MID WEEK WITH DEEP
LOW PRESSURE OFF THE COAST OF MAINE SLOWLY MOVING NORTH ACROSS THE
CANADIAN MARITIMES THROUGH WEDNESDAY AS IT SLOWLY WEAKENS. A LARGE
AREA OF HIGH PRESSURE EXTENDING FROM THE WESTERN LAKES SOUTH TO
THE GULF OF MEXICO THIS AFTERNOON...WILL MOVE SOUTHEAST AND BE
CENTERED OVER FLORIDA BY WEDNESDAY MORNING...THEN MOVE BACK NORTH
TO THE MID ATLANTIC STATES BY THURSDAY MORNING. LOW PRESSURE WILL
MOVE NORTHEAST ACROSS MANITOBA TONIGHT INTO TUESDAY EVENTUALLY
BECOMING STATIONARY OVER WESTERN HUDSON BAY WEDNESDAY. THIS WILL
SET UP A TIGHTENING WESTERLY GRADIENT ACROSS THE LAKE TONIGHT WITH
30 KTS QUITE REASONABLE OVER NORTHERN LAKE MICHIGAN TONIGHT INTO
TUESDAY MORNING. AS THE MANITOBA LOW MOVES NORTH...THE GRADIENT
WILL WEAKEN SOME WITH WINDS DIMINISHING TUESDAY NIGHT.

A LARGE TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE
WESTERN PLAINS WEDNESDAY AND WEDNESDAY NIGHT. WITH THE HIGH MOVING
NORTH ACROSS THE EAST COAST DURING THIS TIME...SOUTHERLY FLOW WILL
INCREASE ACROSS THE WESTERN LAKES WITH WINDS BACK TO 15-25 KTS
WEDNESDAY NIGHT INTO THURSDAY. THE WESTERN TROUGH KICKS OUT ONE
WEAKER AREA OF LOW PRESSURE THURSDAY THAT MOVES ACROSS WESTERN
LAKE SUPERIOR THURSDAY EVENING. THIS MAY BRIEFLY ALLOW WINDS TO
INCREASE TO 30 KTS OVER PARTS OF LAKE MICHIGAN. THIS SOUTHERLY
FLOW WILL BRING WARMER TEMPERATURES AND LOW LEVEL MOISTURE THAT
WILL LIKELY RESULT IN QUITE A BIT OF FOG...AND THE POSSIBILITY OF
DENSE FOG.

THE MAIN TROUGH FORMS A LOW OVER THE CENTRAL PLAINS FRIDAY...
WHICH LIFTS NORTH AS IT DEEPENS OVER ONTARIO FRIDAY NIGHT INTO
SATURDAY. IN ADDITION TO THE LOW DEEPENING AND A TIGHTENING
PRESSURE GRADIENT...MUCH COLDER AIR WILL SPREAD ACROSS THE LAKES
REGION AND WEST/SOUTHWEST GALES LOOK QUITE REASONABLE DURING THIS
TIME PERIOD. THE LOW WILL CONTINUE NORTH ACROSS HUDSON BAY
SUNDAY...WITH WINDS SLOWLY DIMINISHING. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Dec 27, 5:33 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
533 PM CST MON DEC 27 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282345-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
533 PM CST MON DEC 27 2010 /633 PM EST MON DEC 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

AREAS OF FREEZING FOG ARE EXPECTED TO DEVELOP LATER THIS EVENING
ACROSS NORTHWESTERN ILLINOIS AND GRADUALLY SPREAD EAST ACROSS THE
ENTIRE OUTLOOK AREA OVERNIGHT. FOG MAY BECOME DENSE AT
TIMES...SEVERELY RESTRICTING VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE
WEDNESDAY NIGHT.

WIDESPREAD FOG AND AREAS OF DENSE FOG ARE POSSIBLE WEDNESDAY
NIGHT INTO FRIDAY.

WARM MOIST AIR WILL MELT MUCH OF THE SNOW PACK WEDNESDAY NIGHT
THROUGH FRIDAY...RELEASING HALF AN INCH TO AN INCH AND A HALF OF
WATER. IN ADDITION...RAINFALL OF AROUND HALF AN INCH...WITH
LOCALLY HEAVIER AMOUNTS...COULD LEAD TO FLASH FLOODING FRIDAY
AFTERNOON AND EVENING...AND RIVER FLOODING INTO THE WEEKEND.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.

FRIDAY NIGHT IT WILL TURN SHARPLY COLDER AND WINDY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-282345-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
533 PM CST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282345-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
533 PM CST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE OVER THE SOUTH HALF OF THE LAKE FRIDAY
AFTERNOON AND EVENING. GALES FORCE WINDS ARE POSSIBLE SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Will

When
December 27, 6:00 PM CST to December 29, 12:00 PM CST
Where
Will forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Cold/Wind Chill, Cook

When
December 28, 12:00 AM CST to 12:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Will2010-12-2990FemalePermanent HomeDirect
Cold/Wind Chill, Cook2010-12-2836MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277955, 268552.